Nebraska, 2010

Flash Flooding and Flooding in Nebraska, June 10 to 15, 2010

June 10 to 15, 2010 · NWS OAX · 23 events in 10 counties and zones

A warm front lifted northeast into eastern Nebraska during the morning hours of June 10th. This brought scattered heavy rain producing thunderstorms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front lifted northeast into eastern Nebraska during the morning hours of June 10th. This brought scattered heavy rain producing thunderstorms to the region. A few of the storms were severe with large hail and damaging winds, but they generally dropped very heavy rainfall which began a 2 week or so period of heavy rain and flooding over much of eastern Nebraska and parts of southwest Iowa. Overall the flooding damage in Nebraska alone in June was estimated to be at least 20 million dollars to public property which didn't include private property or crop damage. The White House declared a federal disaster in 53 Nebraska counties for flooding in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 2:31 PM CST, 9 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 2:31 PM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT WED JUN 9 2010

.DISCUSSION...

WEAK UPPER RIDGING CONTINUES TO BUILD ACROSS THE HIGH PLAINS AS
LOW PRESSURE TROF MOVES ONTO THE PACIFIC COAST. A WEAK EMBEDDED
SHORTWAVE TROF IS EVIDENT PER LATEST WATER VAPOR IMAGERY ACROSS
NERN CO. AHEAD OF THE TROF...LEE SIDE SFC LOW WILL CONTINUE TO
DEVELOP ACROSS ERN CO. TSTMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN NEBRASKA AND NERN CO AND PUSH EWD OVERNIGHT. ANOTHER AREA
OF POSSIBLE TSTM DEVELOPMENT WILL BE ACROSS CNTRL NEBRASKA AS
MOISTURE RICH LLVL JET INCREASES AFTER 06Z. IN ANY CASE...TSTMS
APPEAR LIKELY TO HOLD TOGETHER WITH INCREASING THETA-E ADVECTION
AND AS UPPER SUPPORT PROGRESSES EAST/NORTHEAST. SCT ELEVATED TSTMS
ARE POSSIBLE THROUGHOUT THE MORNING ACROSS THE FORECAST AREA
WITHIN ISENTROPIC LIFT REGIME.

BY AFTERNOON HEATING THURSDAY...MUCAPES WL RANGE AROUND 2500J/KG WITH 0-6KM
SHEAR AROUND 40KTS ACROSS THE NORTH CWA. IF CAP BREAKS...SVR STORMS
ARE QUITE POSSIBLE. FOCUS LATE THURSDAY INTO EARLY FRIDAY WL
CONTINUE TO BE ACROSS THE NORTH AS SFC CDFNT SLIDES SEWD OUT OF
SOUTH DAKOTA AND A 50KT NOCTURNAL LLVL JET NOSES INTO SERN SD/NERN
NEBRASKA.

FRONTAL BOUNDARY CONTINUES TO SLIDE SEWD THRU THE DAY SATURDAY
WITH A FAIRLY GOOD CHANCE OF WIDESPREAD PCPN BEHIND THE FRONT. RISK OF
SVR STORMS WL EXIST AHEAD OF THE BOUNDARY ACROSS SERN NEB/SWRN IA
WHERE INSTABILITY WILL BE QUITE HIGH.

DRIER AND SOMEWHAT COOLER AIR DROPS DOWN FROM THE NORTH ON SUNDAY. THERE
STILL REMAINS SOME VARIABILITY IN THE MODELS IN THE EXTENDED SO
DID NOT STRAY TOO FAR OFF FROM THE PREVIOUS FORECAST. UPPER FLOW
WL BE SOUTHWESTERLY SO WE HAVE CHANCES OF PCPN AT ALMOST ANYTIME.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS WILL HOLD AT ALL THREE TAF SITES THROUGH 13Z
THURSDAY.  INCREASE OF MID AND HIGH LEVEL CLOUDS WILL OCCUR WITH
INITIAL CIGS OF 080 TO 120 BKN/OVC.  VICINITY SHOWERS AND
THUNDERSTORMS WILL DEVELOP AFTER 06Z...WITH BETTER CHANCES AND
INCREASED AREAL COVERAGE BETWEEN 12Z AND 18Z THURSDAY.  EXPECT
WEATHER TO TREND TOWARD MVFR...BRIEF PERIODS OF IFR...AFTER 12Z
THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

KERN/MEYER/KURTZ
Hazardous weather outlook, Jun 9, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED JUN 9 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. MOST
STORMS TONIGHT SHOULD REMAIN BELOW SEVERE LIMITS. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAIN.

SOME SEVERE STORMS MAY OCCUR THURSDAY...MAINLY ACROSS NORTHEAST
NEBRASKA. THE HIGHEST CHANCES FOR SEVERE STORMS WOULD BE EARLY
IN THE MORNING...THEN AGAIN LATE IN THE AFTERNOON AND EVENING.
HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS MAY CONTINUE THURSDAY NIGHT INTO FRIDAY...AS A
FRONTAL SYSTEM MOVES THROUGH THE REGION. THUNDERSTORM CHANCES WILL
CONTINUE THROUGH THE WEEKEND. LATER OUTLOOKS WILL ADDRESS THE
HAZARDS IN THOSE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED ON
THURSDAY.

MILLER

In the hours before

Local storm report, Jun 9, 10:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1114 PM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             GRETNA                  41.14N 96.24W
06/01/2010  E1.50 INCH       SARPY              NE   CO-OP OBSERVER

&&

CZAPOTOC

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

8 flood, 7 flash flood, 5 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flood, Boone

When
June 10, 12:00 AM CST to June 11, 4:00 AM CST
Where
Boone County, St Edward to 0.45 mi SW of St Edward
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.570, -97.870

Heavy rain that fell earlier in the morning caused Beaver Creek to steadily rise all day eventually flooding across part of Highway 39 just west of St. Edward. In addition, a few farm fields and county roads near the creek were flooded.

Heavy Rain, Platte

When
June 10, 5:00 AM CST
Where
Platte County, 3.31 mi SE of Lindsay
Reported by
Public
Coordinates
41.670, -97.650

Three inches of rain fell in about 60 minutes.

Hail, Platte

When
June 10, 5:15 AM CST
Where
Platte County, 3.49 mi S of Creston
Measured
1.75 in hail
Reported by
Public
Coordinates
41.650, -97.360

Flash Flood, Stanton

When
June 10, 7:00 AM CST to 12:00 PM CST
Where
Stanton County, 12.05 mi SE of Stanton to 10.03 mi SE of Stanton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.825, -97.067

Rainfall of around 2 inches in an hour or so fell across the East Fork of Maple Creek basin during the morning of 6/10. The rainfall fell on saturated soils due to several inches of rain that fell earlier in the week and produce flash flooding along sections of the East Fork of Maple Creek including across the bridge near the Junction of Highways 15 and 32 forcing the closure of Highway 15. Farm fields near the creek also flooded. Damage included flooded crops and gravel washed from some county roads.

Heavy Rain, Platte

When
June 10, 7:00 AM CST
Where
Platte County, 1.72 mi NW of Cornlea
Reported by
Public
Coordinates
41.700, -97.600

Rainfall of around 4 inches was measured in about 60 minutes.

Hail, Dodge

When
June 10, 7:00 AM CST
Where
Dodge County, Dodge
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.720, -96.880

Heavy Rain, Platte

When
June 10, 7:30 AM CST to 9:30 AM CST
Where
Platte County, Columbus
Reported by
COOP Observer
Coordinates
41.430, -97.370

Heavy rain fell across the Columbus area causing considerable street flooding which lifted several manhole covers off drainage systems and caused several vehicles to stall in rain-swollen intersections. Almost 1.5 inches of rain fell in 40 minutes with a little over 2 inches in about 2 hours measured at the Coop site just northeast of town.

Flash Flood, Madison

When
June 10, 8:00 AM CST to 12:00 PM CST
Where
Madison County, Madison to 5.69 mi E of Madison
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.830, -97.470

Rainfall of 2 to 3 inches in an hour or so brought flash flooding along Union Creek and its tributaries near Madison. The rain fell on saturated soils due to rains that fell earlier in the week and most of the damage from this flood was confined to gravel washed off of county roads and some crop damage.

Flash Flood, Platte

When
June 10, 9:00 AM CST to 3:00 PM CST
Where
Platte County, 0.52 mi E of Lindsay to 4.39 mi W of Lindsay
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.700, -97.690

Rainfall of around 3 inches in an hour or so brought flash flooding along Shell Creek and tributaries near and south of Lindsay. The flooding closed Lindsay Highway that runs south from town to Highway 22 and flooded the Lindsay Manufacturing parking lot and pedestrian bridge. The rain fell on saturated soils due to rains that fell earlier in the week and most of the damage from this flood was confined to gravel washed off of county roads and some crop damage.

Thunderstorm Wind, Saunders

When
June 10, 9:00 AM CST
Where
Saunders County, 0.52 mi E of Colon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -96.610

Thunderstorm winds estimated at close to 60 mph snapped a 7 foot tall tree that was about 4 to 5 inches in diameter. Various other 3 to 5 inch in diameter branches were also downed around town.

Flash Flood, Colfax

When
June 10, 10:00 AM CST to 3:00 PM CST
Where
Colfax County, Howells to 0.77 mi NNE of Howells
Cause
Heavy Rain
Property damage
$20,000
Reported by
COOP Observer
Coordinates
41.720, -97.000

Rainfall of 2 to 3 inches fell in an hour or so producing flash flooding along Maple Creek and it's tributaries near and north of Howells. Water covered 4th Street and both approaches over Maple Creek near town. The rain fell on saturated soils due to heavy rain that fell earlier in the week. Damage from this flooding consisted mainly of gravel washed off county roads and some crop damage.

Flash Flood, Butler

When
June 10, 10:15 AM CST to 3:15 PM CST
Where
Butler County, 2.8 mi S of Bellwood to 3.56 mi NNE of Bellwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.310, -97.243

Rainfall of 2 inches or so in about an hour caused flash flooding across various county roads and portions of Highways 15 and 64 in northwest Butler county. The rain fell on saturated soils due to heavy rain that fell earlier in the week. Damage from this flooding consisted mainly of gravel washed off county roads and some crop damage.

Flash Flood, Dodge

When
June 10, 10:30 AM CST to 1:30 PM CST
Where
Dodge County, 1.54 mi SSE of Crowell to 1.42 mi SSE of Crowell
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.711, -96.704

Heavy rain of 2 inches or more in an hour or so produced flash flooding along Pebble Creek and its tributaries which brought 2 to 3 feet of water across the Junction of Highways 91 and 275 northwest of Scribner. The rain had fallen on saturated soils due to rains earlier in the week and flooding persisted for an extended period due to additional rains after the 10th.

Heavy Rain, Butler

When
June 10, 10:45 AM CST
Where
Butler County, 0.86 mi SE of Bellwood
Reported by
Fire Department/Rescue
Coordinates
41.340, -97.240

Rainfall of a little over 3 inches was reported near town.

Flash Flood, Cuming

When
June 10, 11:00 AM CST to 2:00 PM CST
Where
Cuming County, 4.07 mi SSW of Knievel Arpt to 3.47 mi SSW of Aloys
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.763, -96.671

Heavy rain of 2 inches or more in an hour or so produced flash flooding along Pebble Creek and its tributaries in the county. High water also forced the closure of Highway 275 between Scribner and West Point. Otherwise the flooding mainly affected farm fields and a few county roads.

Heavy Rain, Dodge

When
June 10, 11:10 AM CST
Where
Dodge County, Dodge
Reported by
COOP Observer
Coordinates
41.720, -96.880

Rainfall of almost 3.5 inches was measured by the coop observer in Dodge, the rain fell in a an hour or two.

Flood, Madison

When
June 10, 12:00 PM CST to June 13, 2:00 AM CST
Where
Madison County, 3.64 mi ESE of Madison to 5.51 mi E of Madison
Cause
Heavy Rain
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
41.814, -97.403

Heavy rain producing thunderstorms from around June 7th through the 14th brought high water and a prolonged period of flooding along the Union Creek near Madison. Union Creek near Madison crested at 22.9 feet during the evening of June 11th, flood stage is 20 feet. The creek near Madison was above flood stage for much of the period from the morning hours of June 10th through the early morning hours of June 13th. Flooding affected mostly county roads and farm fields near the stream, although flood waters did cross Highway 81 for a while prompting its closure.

Flood, Stanton

When
June 10, 12:00 PM CST to June 12, 10:45 PM CST
Where
Stanton County, 15 mi S of Pilger to 10.83 mi SE of Stanton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.803, -97.050

Several periods of heavy rain fell across the Maple Creek basin from June 8th through the 14th produced a period of flooding along the East Fork of Maple Creek in southwest Stanton county. The high water flooded county roads in the area and also flooded the intersection of Highways 32 and 15 prompting their closure. Farmland near the creek was also flooded. The main stem of Maple Creek near Nickerson, in Dodge county, crested around 15.5 feet during the early morning of June 12th and was at or above its 10 foot flood stage from the afternoon of June 10th through late in the evening on the 14th.

Flood, Dodge

When
June 10, 1:30 PM CST to June 14, 10:45 PM CST
Where
Dodge County, Nickerson to 1.3 mi SW of Webster
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.530, -96.480

Several periods of heavy rain fell across the Maple Creek basin from June 8th through the 14th which produced a prolonged period of flooding along Maple Creek near and northwest of Nickerson. The high water backed up along a railroad track and closed Highway 91 leading into Nickerson for a while. Farmland and county roads near the creek were flooded causing damage to both. Maple Creek near Nickerson crested around 15.5 feet during the early morning of June 12th and was at or above its 10 foot flood stage from the afternoon of June 10th through late in the evening on the 14th.

Flood, Dodge

When
June 10, 1:30 PM CST to June 12, 4:00 PM CST
Where
Dodge County, 0.31 mi WSW of Snyder to 1.55 mi NW of Scribner Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.698, -96.805

Several periods of heavy rain fell across the Pebble Creek basin from June 8th through the 14th which produced a prolonged period of high water and flooding along Pebble Creek near and west of Scribner. The high water flooded and closed sections of Highways 275 and 91 near town as well as county roads and farmland in the area. Pebble Creek near Scribner crested at just over 23 feet during the late afternoon of June 10th, flood stage is 18 feet. The creek near Scribner was above flood stage most of the period from around noon on the 10th until late in the afternoon on June 12th, although a few times during this stretch the creek dropped below flood stage.

Flood, Platte

When
June 10, 3:00 PM CST to June 14, 5:30 PM CST
Where
Platte County, Lindsay to 3.07 mi N of Monroe
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.700, -97.700

Heavy rain from roughly June 7th into the 14th produced prolonged flooding along Shell Creek and its tributaries from near Lindsay in Platte county downstream to near Platte Center then to around Schuyler in Colfax county. The high water flooded many county roads and forced the closure of Highway 81 northwest of Columbus and also Highway 91 between Humphrey and Lindsay. A motorist had to be rescued by area residents late on the 10th when his vehicle became flooded while attempting to drive through flood waters west of Platte Center, the motorist was uninjured. Cropland was also damaged because of the high water. Shell Creek near Columbus crested around 21.6 feet for a prolonged period from late morning on June 12th until early morning on the 13th. Flood stage is 20 feet. The creek near Columbus was above flood stage from the evening of June 11th until the late afternoon hours of June 14th, although flooding occurred earlier than the 11th upstream of the gauge and probably lasted longer than the 14th downstream.

Flood, Washington

When
June 10, 9:00 PM CST to June 15, 7:00 PM CST
Where
Washington County, Arlington to 2.32 mi E of Arlington
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.450, -96.370

Heavy rain of 2 to 3 inches fell across much of the area on June 10th on top of soils that were saturated from several inches of rain that fell earlier in the week. The rain produced flooding along Bell Creek and its tributaries which began on June 10th and was aggravated and continued by additional heavy rain during the next few days. Eventually the Elkhorn River near Arlington also flooded. The flooding from Bell Creek and then high water from the Elkhorn closed Highway 30 near Arlington for an extended period with additional flooding of county roads and farm fields observed for an extended period across the county. In addition a trailer court on the east side Arlington and the fairgrounds experienced minor flooding.

Flood, Colfax

When
June 11, 6:00 AM CST to June 15, 5:30 PM CST
Where
Colfax County, 6.47 mi SSW of Leigh to 5.86 mi SE of Clarkson
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Official NWS Observations
Coordinates
41.614, -97.281

Heavy rain from roughly June 7th into the 14th produced prolonged flooding along Shell Creek and its tributaries from near Lindsay in Platte county downstream to around Schuyler in Colfax county. The high water flooded many county roads and forced the closure of Highway 15 north of Schuyler for a while. Shell Creek or one of its tributaries also flooded sections of northeast Schuyler prompting homes and businesses to sandbag to try to limit the damage. Nonetheless, some damage to about 200 homes and businesses occurred anyway, mostly to basements. Damage was also noted to county roads and crops because of the prolonged period of high water. Emergency management reported that at one time as many as 40 county roads and 40 bridges were under water in the county. Shell Creek near Columbus crested around 21.6 feet for a prolonged period from late morning on June 12th until early morning on the 13th. Flood stage is 20 feet. The creek near Columbus was above flood stage from the evening of June 11th until the late afternoon hours of June 14th, although flooding probably lasted longer than the 14th downstream of the gauge in Colfax county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230377, 229985, 229966, 229901, 229982, 229989, 231292, 230375, 229926, 229980, 229943, 229952, 230001, 229987, 230374, 229988, 230376, 230389, 230011, 230388, 230014, 230378, 230015.